Print
Request Appointment

Hyperkalemia

Hyperkalemia is too much potassium in the blood. This most often occurs in persons who take certain medicines or persons with kidney disease.

This condition often has no symptoms until levels of potassium become high. If symptoms do occur, they include muscle weakness and changes in the heartbeat. A blood test is done to diagnose the problem. An ECG (electrocardiogram) may also be done to test the heartbeat.

If hyperkalemia is caused by a medicine, the healthcare provider may lower the dose or switch to a different medicine. A low-potassium diet may also be prescribed. 

Home care

  • Be sure your healthcare provider knows about all of the medicines you take. Follow your healthcare provider's advice about making changes to your medicines.

  • If a low-potassium diet has been prescribed, follow this closely. If you need help, ask to be referred to a dietitian for advice on how to follow this diet.

Follow-up care

Follow up with your healthcare provider. You may need a repeat blood test within the next 7 days. Schedule this as advised.

When to seek medical advice

Call your healthcare provider if any of the following occur:

  • Weakness, dizziness, or lightheadedness

  • Nausea, vomiting, or diarrhea

  • Urinating only in small amounts or not urinating

  • Symptoms don't go away or get worse

Call 911

Call 911 or emergency services right away if any of the following occur:

  • Fast or irregular heartbeat

  • Fainting

  • Severe shortness of breath

  • Chest, arm, shoulder, neck or upper back pain

  • Trouble controlling your muscles

 

Was this helpful?

Yes No
 

Tell us more.

Check all that apply.
 
 
 
 
 
NEXT ▶

Last question: How confident are you filling out medical forms by yourself?

Not at all A little Somewhat Quite a bit Extremely

Thank You!

 
 Visit Other Fairview Sites 
 
 
(c) 2012 Fairview Health Services. All rights reserved.